Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking wellbutrin for PPD. Have depression and borderline shivering. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 1106 Questions
Hi, I am a 28 yr old female. 5'5', 215lbs. I have been taking Wellbutrin XL 300mg in the morning since 04/2011. I was given this for PPD, but I have been on and off antidepressants since i was 14. Lately I felt depressed again, like the wellbutrin wasnt as effective anymore and I was having some anxiety. I saw my doctor, (phys asst) 12/22 who prescribed me lexapro, 10mg to take along with the W. i took it for 3 weeks, gained 13lbs (I was 198). I called her and told her this was exactly NOT what I wanted, as I have been working for months to lose weight. I stopped the Lexapro and had a follow up with her 01/16/13. She then prescribed me 150mg Wellbutrin XL and 10mg Buspar, to be taken 1x a day for 3 days, then 2x a day. Since cutting back on the Wellbutrin I feel even more depressed than before my initial visit, the weight gain didnt stop even though I work out 5x a week, and the Buspar makes me extremely dizzy. lightheaded and if i took benadryl or a sleeping aid. Called today, she said I could go back to 300mg of the wellbutrin, and take 5mg of the buspar at night before bed.

Besides the post partum, I went to the doctor because I am tired. Not, I worked all day and Im tired, I wake up tired, I go to sleep tired, I am tired at 10am and 10pm. I dont necesarily go to bed early even though I am so tired. I had my B checked, which was at 180 and is up to 450. I had my D checked and its at 28. I take vitamins...tons of them. Almost 3 years later, I am still exhausted. I have made an appt with a new doctor because Im tired of being tired with no answers.

Here is my question. I have no idea if it is related to the medications, but the past few days I have been feeling extremely cold. Especially my hands and feet. I have on 2 shirts and a sweater, jeans, the AC is up to 78 and I am borderline shivering. Could this be a side effect of the medicine or something else?
Posted Wed, 13 Feb 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 6 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

First, let me review the new medication which you have been started on recently.

Lexapro (Escitalopram) is an anti-depressant belonging to a class called SSRIs. Though SSRI anti-depressants commonly cause decreased appetite and a mild reduction in weight, it is possible that in some people, it can cause weight gain.

Buspar (Buspirone) is a an anti-anxiety medication (recommended because of its non-addictive potential, unlike benzos). It does not have significant ant-depressant effects.

Now, you have mentioned that both the newly started medication have caused you some sort of unpleasant side effects. So, it is possible that the symptom of feeling cold could be related to the side effect of the medication (though such a specific side effect has not so far been reported with Lexapro or Buspar).

Another common possibility is that this could be a symptom of a thyroid problem. Hypothyroidism often presents with cold intolerance, and is also found to commonly co-exist with depressive disorders. Hypothyroidism is also one of the most common causes for recurrent or treatment-resistant depression. The other possibility is that you persons who are running a mild fever can also have symptoms of feeling cold or have chills. Sometimes, anxiety and depression itself can manifest with somatic symptoms such as strange sensations like hot or cold sensations, fatigue and sense of general lack of well-being.

I would advise you to have a proper physical examination done and to have your thyroid levels checked. Since your original problem was a relapse of depression, I would also suggest that you see a psychiatrist for appropriate medication alterations.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor